A recently published report describes the case of a patient who experienced severe drug-induced esophagitis and highlights the importance of being aware of this phenomenon, as well as the strategies that may be used to manage it.

The patient, a 77-year-old male, presented to the emergency department (ED) complaining of severe epigastric and retrosternal pain in addition to progressive dysphagia. Three days prior to his presentation at the ED, the patient had been prescribed oral doxycycline for a dry cough and coryza by his clinician. It was also noted that the patient had been diagnosed with non-ST-elevation acute coronary syndrome and mild gastroesophageal reflux 3 weeks prior to his presentation, for which he was prescribed low-dose aspirin, ticagrelor, atorvastatin, ramipril, and metoprolol. The patient was otherwise stable and not taking any other medications. 

Clinical examination of the patient revealed mild epigastric abdominal tenderness. No abnormalities were observed by electrocardiogram, chest x-ray, or full blood panel. An urgent chest CT with oral contrast was performed, which revealed “marked thickening of the wall of the lower part of the esophagus, with narrowing and obstruction of the lumen.” The authors also reported, “At endoscopy we found a 10cm, longitudinal, ulcerated mass that occupied half of the lumen and appeared to consist of desquamated esophageal mucosa.” They added, “Histological examination of biopsy specimens of the lesion showed non-specific esophagitis without eosinophils.”

Two days after discontinuing his doxycycline and initiating intravenous esomeprazole 40mg twice daily, the patient was able to tolerate both liquids and solids. He was discharged on oral esomeprazole 40mg twice daily and continued his previous medications as originally prescribed. 


Continue Reading

Related Articles

At a 6-week follow-up visit, an endoscopy revealed a normal esophagus and the patient reported no pain or dysphagia. A diagnosis of severe doxycycline-induced esophagitis was made and the patient was instructed to avoid the medication in the future. 

In this report, an appropriate approach for diagnosing and managing a severe case of pill-induced esophagitis was discussed. “As a general rule, if possible, the patient should be prescribed alternative drugs that are less likely to cause problems, should be given drugs in liquid form, should take drugs with plenty of water, and should stand or sit upright for at least 30 min after taking the medication,” the authors concluded. 

For more information visit thelancet.com.